Iowa, 2011

Flooding in Iowa, June 1 to 30, 2011

June 1 to 30, 2011 · NWS OAX · 5 events in 5 counties and zones

A record rain event in May in eastern Montana combined with high water from other storms in April and May and brought high water to the Missouri River chain of reservoirs. Water levels were further increased by the melting of a above normal snow pack in the northern Rockies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$880,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A record rain event in May in eastern Montana combined with high water from other storms in April and May and brought high water to the Missouri River chain of reservoirs. Water levels were further increased by the melting of a above normal snow pack in the northern Rockies. The high water levels, plus the threat of flood waters due to the unusually high snow pack in the Rockies and additional heavy rains over the upper Missouri River Basin all contributed to record releases from the Missouri River Reservoirs. Releases from Gavins Point Dam, which is the last in the chain, increased to over 100 kcfs during the first week of June and then rose to around 160 kcfs by the middle of the month. The previous record release was 70 kcfs. The high levels of releases produced flooding which gradually worsened from May into June and then continued through July and into August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 31, 1:46 PM CST, 10 hours 14 minutes earlier.

Area forecast discussion, May 31, 1:46 PM CST, 10 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
246 PM CDT TUE MAY 31 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY. RIDGE OF HIGH PRESSURE WILL
MOVE ACROSS THE REGION OVERNIGHT WITH GENERALLY CLEAR SKIES. AS THIS
SHIFTS EAST...A DEVELOPING WARM FRONT ADVANCING NORTH THROUGH KANSAS
WILL BECOME THE NEW WEATHER FOCUS FOR WEDNESDAY AS A VERY SUBTLE
UPPER WAVE MOVES OUT OF THE SOUTHERN PLAINS. THUS WILL MAINTAIN
INCREASING CHANCE FOR THUNDERSTORMS ON WEDNESDAY...BUT COVERAGE WILL
PROBABLY NOT BE THAT GREAT...THUS ONLY 20 TO 40 PERCENT CHANCE IN
THE FORECAST AT THIS TIME. WILL MAINTAIN THE CHANCE FOR PRECIP AS
THE WARM FRONT LIFTS NORTH THROUGH THE REGION WEDNESDAY NIGHT...
PUSHING JUST NORTH AND EAST OF THE FORECAST AREA BY DAYBREAK
THURSDAY...ALTHOUGH WILL HAVE TO MONITOR THE FORWARD SPEED.  TEMPS
NORTH OF THE WARM FRONT WEDNESDAY WILL BE IN THE LOWER 80S...BUT
BACK TO THE LOWER 90S FOR THURSDAY AS THE FRONT PUSHES NORTH.

ANOTHER FRONT IS FORECAST TO MOVE INTO NORTHEAST NEBRASKA BY
DAYBREAK FRIDAY. COULD BE A HEALTHY CAP IN PLACE AHEAD OF THE
FRONT...THUS NOT EXPECTING MUCH TILL THE FRONT MOVES THROUGH. ITS
IMPORTANT TO NOTE THAT THE SREF IS ALSO A LITTLE FASTER WITH THE
FRONT...BUT SEEMS MIGHT BE A TAD TOO FAST GIVEN OTHER MODEL SUITES.
MODELS ARE ALSO NOT GENERATING MUCH PRECIPITATION THROUGH THE DAY
FRIDAY WITH CAP TAKING HOLD ONCE AGAIN...BUT WOULD PROBABLY BECOME
ACTIVE THROUGH THE WEEKEND.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. COLD FRONT PUSHING INTO
THE REGION SHOULD STALL FRIDAY NIGHT NEAR THE KANSAS AND NEBRASKA
BORDER REGION. THIS COULD BE A FOCUS FOR SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND AS A SOUTHERLY JET INTERACTS WITH
THE FRONT...THEN EVENTUALLY PUSHING IT BACK NORTH AS A WARM
FRONT...THEN NORTH OF THE REGION BY EARLY MONDAY. TEMPS THROUGH THE
WEEKEND SHOULD BE IN THE 80S. MEANWHILE...THE ECMWF MODEL SUGGESTS
MORE RIDGING ACROSS THE PLAINS WHEREAS THE GFS MODEL REMAINS
SLIGHTLY MORE ZONAL. THE ECMWF WOULD SUGGEST SMALLER CHANCES OF RAIN
THROUGH THE WEEKEND...OR NO CHANCE AT ALL. CANT RULE IT OUT AT THIS
POINT...THUS INCLUDED 20 TO 30 PERCENT CHANCE THROUGH THE WEEKEND.
KEPT THE FORECAST DRY FOR MONDAY AND TUESDAY...MAINLY DUE TO
UNCERTAINTY WHERE THE FRONT WILL EVENTUALLY MOVE TO...BUT INCREASED
TEMPS BACK INTO THE LOWER 90S.

DEWALD

&&

.HYDROLOGY...

SIGNIFICANT COORDINATION TODAY AMONG VARYING FEDERAL...STATE AND
LOCAL AGENCIES...ALONG WITH A FEW MEDIA OUTLETS... REGARDING THE
ONGOING MISSOURI RIVER FLOODING AND POTENTIAL IMPACTS OVER THE
NEXT MONTH. POTENTIAL FLOOD INUNDATION MAPS HAVE ALSO BEEN PRODUCED
BY THE CORP OF ENGINEERS LATE YESTERDAY AS WELL WHICH WE ARE JUST
STARTING TO PROCESS. OTHERWISE...FLOWS OUT OF GAVINS POINT DAM
REACHED 78 KCFS TODAY...WHICH DOES BREAK THEIR PREVIOUS RECORD
RELEASE THAT DATES BACK TO 1997. GAVINS POINT RELEASE FORECAST IS
SET TO GRADUALLY INCREASE TO 150 KCFS THROUGH MID JUNE...AND BASED
ON LATEST LONG TERM CORP PROJECTIONS...COULD RESULT IN MISSOURI
RIVER STAGE INCREASES TO POTENTIALLY 40 TO 42 FEET AT DECATUR...30
TO 32 FEET AT BLAIR...34 TO 36 FEET AT OMAHA...ABOVE 26 FEET AT
NEBRASKA CITY...ABOVE 43 FEET AT BROWNVILLE...AND ABOVE 25.5 FEET
AT RULO. THESE STAGES ASSUME A PEAK OF 150 KCFS OUTFLOW FROM
GAVINS POINT DAM...BASED ON NORMAL PRECIPITATION. TRAVEL TIME
WOULD BE ABOUT 3 DAYS FROM NORTH TO SOUTH ACROSS OUR FETCH OF THE
RIVER. PERIODS OF STRONG OR HEAVY THUNDERSTORMS...OR LEVEE
BREACHES WOULD HAVE A SIGNIFICANT IMPACT ON EVENTUAL STAGES. THESE
FORECASTS WILL CONTINUALLY BE REVISED AS CORP RELEASE SCHEDULES
ARE ISSUED BASED ON CURRENT AND UPBASIN RESERVOIR CONDITIONS.
THERE ALSO WILL BE A NEWS STORY ON OUR WEB SITE ABOUT MISSOURI
RIVER STAGE RECORDS AT VARIOUS OBSERVING POINTS AS WELL.

DEWALD

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

HIGH PRESSURE WILL DOMINATE THE WEATHER ACROSS THE REGION THROUGH
THE PERIOD WITH VFR CONDITIONS EXPECTED DURING THIS TIME. THE HIGH
WILL BEGIN TO MOVE EAST OF THE AREA AFTER 12Z ON WEDNESDAY WITH
WINDS BECOMING SOUTHEAST AND INCREASING DURING THE MORNING.

FOBERT

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, May 31, 3:55 PM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
455 PM CDT TUE MAY 31 2011

IAZ043-055-069-079-090-NEZ011-012-015-034-045-052-053-067-068-091-
093-011200-
MONONA-HARRISON-POTTAWATTAMIE-MILLS-FREMONT-KNOX-CEDAR-THURSTON-
BURT-WASHINGTON-DOUGLAS-SARPY-CASS-OTOE-NEMAHA-RICHARDSON-
455 PM CDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER NEAR VERDEL...AS
WELL AS ALONG THE MISSOURI RIVER DOWNSTREAM FROM NEAR DECATUR.

ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP ON WEDNESDAY
AFTERNOON AS A WARM FRONT BEGINS MOVING NORTHWARD INTO THE AREA.
LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS COULD CONTINUE WEDNESDAY
NIGHT...MAINLY ALONG AND NORTH OF INTERSTATE 80. AGAIN...LARGE
HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY HAZARDS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER NEAR VERDEL...AND
FURTHER DOWNSTREAM FROM AROUND DECATUR SOUTHWARD THROUGH RULO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT MAY BE NEEDED
WEDNESDAY AFTERNOON AND EVENING.

IAZ056-080-091-NEZ016>018-030>033-042>044-050-051-065-066-078-
088>090-092-011200-
SHELBY-MONTGOMERY-PAGE-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-PLATTE-COLFAX-DODGE-BUTLER-SAUNDERS-SEWARD-
LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-
455 PM CDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP ON WEDNESDAY
AFTERNOON AS A WARM FRONT BEGINS MOVING NORTHWARD INTO THE AREA.
LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS COULD CONTINUE WEDNESDAY
NIGHT...MAINLY ALONG AND NORTH OF INTERSTATE 80. AGAIN...LARGE
HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY HAZARDS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT MAY BE NEEDED
WEDNESDAY AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Monona

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Monona County, 5.38 mi NW of Albaton to 5.35 mi N of Albaton
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Official NWS Observations
Coordinates
42.234, -96.376

Flooding along the Missouri River gradually worsened over the area during June as record releases from Gavins Point Dam brought widespread flooding along the River. In Monona county the flooding generally began during the first week of the month as the gauge at Decatur didn't surpass flood stage until around June 6th. Flooding in Monona county initially was mainly confined to agricultural lowlands, recreation areas and roads near the river but then started threatening Blencoe which started sandbag operations as did other businesses from Blencoe to Onawa. The flooding forced the post office in Blencoe to move operations to a nearby town. Late in the month the Highway 175 bridge over the Missouri between Decatur and Onawa was closed due to erosion of the abutment on the Iowa side of the bridge. The flooding persisted into July.

Flood, Harrison

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Harrison County, 6.38 mi NW of River Sioux to 7.49 mi N of River Sioux
Cause
Heavy Rain / Snow Melt
Property damage
$150,000
Reported by
Official NWS Observations
Coordinates
41.856, -96.148

Flooding along the Missouri River gradually worsened over the area during June as record releases from Gavins Point Dam brought widespread flooding along the River. The river near Blair started June around 28 feet, flood stage is 26.5 feet, and gradually climbed to a little under 33 feet by the end of the month. County roads and at least one highway and parts of Interstate 29 were flooded as were several parks and recreation areas near the river. Sand bag operations were used near Missouri Valley, Modale and Mondamin where at least 100 to 200 voluntary evacuations of residences were noted. The flooding forced the post office in Modale to move operations to a nearby town. Highway 30 west of Missouri Valley had to have a temporary barrier of large sandbags installed on both sides to keep flood waters at bay that reached the area from a downstream breach. However, anytime heavy rain would fall in that area water would pond on the highway causing a temporary closure. Flooding along the Missouri continued through July and into August.

Flood, Pottawattamie

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Pottawattamie County, 9.49 mi WNW of Grable to 3.84 mi NW of Loveland
Cause
Heavy Rain / Snow Melt
Property damage
$200,000
Reported by
Official NWS Observations
Coordinates
41.523, -96.089

Flooding along the Missouri River gradually worsened over the area during June as record releases from Gavins Point Dam brought widespread flooding along the River. The river near Omaha climbed to around its 29 foot flood stage late in May, and then continued rising to a little under 36 feet by the end of June. The flooding in Pottawattamie county closed several parks and recreation areas and flooded parking lots and parts of the parking garage of 2 riverboat casinos. Some roads along the river also flooded including 16 miles of Interstate 29 north of Council Bluffs. At least 100 homes in Council Bluffs were evacuated and about 10 businesses were closed. Tens of thousands of sandbags were filled and deployed to help shore up weak spots in the federal levee in the Council Bluffs area. The flooding persisted into July.

Flood, Mills

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Mills County, 6.69 mi NW of Folsom to 7.93 mi NNW of Folsom
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.171, -95.908

Flooding along the Missouri River gradually worsened over the area during June as record releases from Gavins Point Dam brought widespread flooding along the River. At Plattsmouth the river started June around 30 feet, flood stage is 26 feet, and eventually reached a little over 36 feet by the end of the month. The flooding affected marshes and farmland along the river and a few roads and recreational areas were also flooded. The water treatment plant and wellheads near Glenwood were sandbagged to prevent flood waters from reaching them. By the middle of June about 125 of the 500 residences along the river had left their dwellings. The flooding persisted into July.

Flood, Fremont

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Fremont County, 2.34 mi WNW of Bartlett to 6.37 mi NNW of Bartlett
Cause
Heavy Rain / Snow Melt
Property damage
$500,000
Reported by
Official NWS Observations
Coordinates
40.892, -95.822

Flooding along the Missouri River gradually worsened over the area during June as record releases from Gavins Point Dam and periodic heavy rain brought widespread flooding along the River. The river at Nebraska City, which climbed above its 18 foot flood stage in mid April, started June around 23 feet and then began rising by the 10th eventually reaching a record crest a little over 28 feet by the end of the month. The river stayed well above flood stage into July. A levee west and southwest of Hamburg experienced seepage in several areas prompting partial evacuation of Hamburg on the 5th. The levee eventually failed by the middle of June causing extensive flooding of farmland, roads and a few highways near Hamburg, including 10 miles of Interstate 29. Highway 2 that led into Nebraska City was also closed by the middle of June due to flood waters. By the middle of June just under 1,000 people had been evacuated along the river in the Hamburg area, and at least 10 businesses had closed. Sandbagging and development of a second levee near town kept much of the flood waters out of Hamburg during June. Around 600 people in Percival, Bartlett and Paul were evacuated toward the end of the month and on June 30th the levee near Percival failed causing additional flooding and closing of more of Interstate 29.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297287, 297291, 297292, 297294, 297296.